Extrapyramidal Movement Disorders with Antipsychotic Medications (EPSE) – Assessment and Management

Posted on May 25, 2018
Time to read: 9 minutes

It is interesting that historically extrapyramidal movement disorders – notably tardive dyskinesia – were described in people with schizophrenia, long before the advent of antipsychotic medications. Indeed, Kraepelin in his book Dementia praecox and paraphrenia (1919) provides a beautiful observational description which led him to believe that it was part and parcel of the psychopathology of schizophrenia.

The spasmodic phenomenon of the musculature of the face and of speech, which often appear, are extremely peculiar disorders.  Some of them resemble movements of expression which we bring together under the name of making faces or grimacing, they remind one of the corresponding disorders of choreic patients.  Nystagmus may also belong to this group.  Connected with these are a further, smacking and clicking with the tongue…(and) we observe especially in the lip muscles fine lightning like or rhythmical twitchings, which in no way bear the stamp of voluntary movements…The outspread fingers show fine tremor.  Several patients continually carried out peculiar sprawling, irregular, choreiform outspreading movements, which I think I can best characterise by the expression ‘athetoid ataxia’. (Emil Kraeplin, 1919)

More recent work from India likewise describes TD in antipsychotic-naïve individuals. But these movement disorders came to clinical attention when they manifested themselves in people given antipsychotic medication, and the subsequently been broadly termed extrapyramidal side effects or EPSEs.

This article examines the main EPSEs, suggest ways of screening and monitoring, and finally looks at treatment strategies.

EPSEs are largely consequent upon post-synaptic dopamine blockade in the extrapyramidal system: those core evolutionarily archaic parts of the brain that enable us to maintain posture and tone, the basic building blocks of movement. You can learn more about the dopamine pathways in the article on dopamine hypothesis of schizophrenia.

The consequences of perturbation of the extrapyramidal system lie in a variety of problems that are generally considered under four main headings:

  1. Parkinsonism
  2. Dystonias
  3. Dyskinesias
  4. Akathisia

These can all occur early (within hours, days or weeks of exposure to an antipsychotic medication), but can also have a delayed onset (years), notably in tardive dyskinesia, thought to be due to up-regulation of the dopamine system after chronic blockade.

Rate this post